Thousands of young children have experienced scary—and, in rare cases, even fatal—overdoses from cold and cough medicines, according to a study published today in the journal Pediatrics.

The new research reveals this happens most often when children—mostly under the age of 4 years old—are able to get their hands on the medicine and then swallow too much of the drug.

To better understand the real-world safety risks that cough and cold medicines pose to young children, researchers combed through five years’ worth of reports of adverse events from the Food and Drug Administration, the American Association of Poison Control Centers, medical literature, drug manufacturers, and even from published news stories.

During the study period from 2009 to 2014, the research team identified 3,251 cases of children younger than 12 who suffered from cough-and-cold-drug-induced side effects such as agitation, extreme sleepiness, hallucinations, involuntary body movements, and rapid heartbeat. The reports also counted 20 children, most younger than 2 years old, who died after ingesting cough and cold medicines.

Their analysis revealed that two-thirds of the time, an unsupervised child found the medicine and then consumed some. In most of those cases, the child was younger than 4 and the drug involved was a children’s liquid cough and cold medication.

“Easily accessible, flavorful liquid medications are extremely tempting for little ones,” says lead author Jody L. Green, Ph.D., director of the Rocky Mountain Poison and Drug Center in Denver, Co. “Despite the warnings, all too often kids are getting into products that they shouldn’t have access to.”

Warnings About Cough & Cold Meds

“The good news is that study shows that cough and cold medicines are generally safe when administered as directed,” says Green.

But these drugs are not intended for young children: The labels of children’s cough and cold products warn to not give these drugs to children younger than 4.

And the FDA recently issued strong new warnings against giving cough or cold medications containing the opioid codeine to children younger than 12,  after reports that codeine caused life-threatening breathing problems. Most products containing codeine are available only by prescription, but about half of states allow pharmacists to dispense some cough and cold drugs with codeine to adults without a doctor’s prescription.

But even for older kids and adults suffering from nasal congestion or a cough, it may not be worthwhile to keep cough and cold medicines on hand, says Consumer Reports’ chief medical adviser Marvin M. Lipman, M.D. “There’s little evidence that these medications help very much and, like any medication, they carry risks of side effects.”

“The safest and often the most effective approach to manage cold symptoms is to rest, drink plenty of fluids, and use tried-and-true home remedies to feel better,” says Lipman.

Read more about the evidence behind five widely used strategies to treat colds.

Keep Meds Up and Away From Kids

The first line of defense against accidental overdoses of any type of medication in children is to make sure kids can’t get to those pills and bottles, says Daniel S. Budnitz, M.D., M.P.H., director of the Medication Safety Program at the Centers for Disease Control and Prevention.

“About one in 70 American children winds up in an emergency room by the time he or she reaches the age of 5 after getting into medicines when an adult wasn’t looking,” says Budnitz. “These are preventable events.”

As part of the CDC-led partnership Up and Away safety campaign, the agency advises taking the following precautions with medications to protect kids.

  • Put medicines up and away and out of children’s reach and sight. Budnitz advises walking around your home and finding a spot to store medicines and vitamins that kids cannot reach or see.
  • Be precise about the dose. Read instructions carefully and always use the dosing device that comes with the medicine, not a leftover dosing syringe or a kitchen spoon. If you have any doubt about the appropriateness of a medicine for your child, or the dose, always check with your healthcare provider.
  • Secure medicines every time. Always relock the cap. If it has a locking cap that turns, twist it until you hear the click or can’t twist anymore. (Keep in mind, though, that some kids manage to defeat “child-resistant” lids.)
    “Many times kids’ accidental overdoses happen soon after parents give the medication because the bottle is left on a nightstand or counter,” says Budnitz. Put drugs away every time you use them, even if you have to get them out every few hours.
  • Teach your kids about medication safety. Explain that medicine is not candy and why you or a trusted adult are the only ones who are allowed to give it to them.
  • Remind guests to secure medications. Grandparents may not be used to putting medications away, for example, or be aware of how fast a curious kid can get into a suitcase or toiletries. Ask all visitors to keep purses, bags, or coats that have medicine in them up and away and out of sight during their stay.
  • Be prepared. Post the Poison Help number, 800-222-1222, where you and caregivers can easily spot it and program it into your home and cell phones. Call right away if you think your child may have gotten into a medicine or vitamin, even if you aren’t completely sure.

Editor's Note: This article and related materials are made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by the multistate settlement of consumer-fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).